Is It Possible For A Woman (Of 50-ish...) To Spontaneously Combust?!

OK...so, it had been one month since I had been off of all medications, with the exception of my vitamins.  No hormones and no thyroid medication.  Yea...imagine THAT!  Well, Monday I made my trek back to the doctor's office for that one month check-up on my thyroid tsh levels and this is what I discovered.

I had been off of the hormones since April with no problems at all, therefore, I knew that being off of my thyroid medication had been the culprit for all my woes (ugh!).  Since the thyroid not only controls one's metabolism but also the hormones, your body can go really wacky when it is out of sync.  The first thing that I noticed (and the most bothersome...) was having the sensation that I was about to SPONTANEOUSLY COMBUST!

OK...so, shortly after I was taken off of my thyroid medication I began to have these BURSTS of HEAT!  I write this with an exclamation mark to emphasize how sudden and overwhelming these were.  Now, I have never had a hot flash that I can recall so I assume that is either what I was experiencing or I was about to BURST INTO FLAMES in the middle of my living room!  I soon realized that the Armour Thyroid medication had gotten out of my system and now my hormones were going MORE wacky (if that is even possible...) than usual (sigh...).  And so, I continued to have these bursts of heat for a couple of weeks.  Robby even informed me that one night I almost broke his nose when I THREW the covers off of me.  Now, this is all coming from him because I don't even remember talking to him in my sleep, although he said when asked what was wrong with me I said, "I'M BURNING UP!!!"

Since I was actually feeling better, I kept to my work-out routine; I was now working out 5 days a week for at least an hour a day.  With cardio, weight training and eating right, one would think that the weight would just fall off of you.  And with a "normal" person that is exactly what happens.  Someone who has hypothyroidism has a much more difficult time with weight loss.  I still had 10 pounds that I wanted to lose and as I would inch toward that goal suddenly I would wake up a couple of pound heavier (ugh!!!).  I appeared to just be hanging out in the same weight zone...FOREVER!  Still, I continued to get up every morning and keep to my routine; it was not only good for my body but my mind as well.

Monday came and it was time for my blood test.  Time to see where those tsh levels were after being off of my medication for a month.  Remember now, when I was first diagnosed with hypothyroidism my tsh was about 9.8.  When I began having problems a month ago (while still on Armour Thyroid), it had dropped to .5.  When my doctor came in to give me the results, I was happy to find that he is the kind of guy who sits down and the first thing he asks is, "How are you feeling?"  The reason I really like that is because one can tell a lot about how their thyroid is functioning just by the way they are feeling (that's how I knew that there was something wrong with my medication before...).  And so I told him about the past month and how after being taken off of my medication my heart palpitations gradually began to disappear.  I also told him about those flashes of heat.  And then I told him that I suspected that my numbers had gone back up this final week.  He nodded and told me that indeed my tsh was back up to 8.4.  That was only slightly elevated, but not in the "normal" range.  He decided to place me on a very low dosage (25 mcg) of Synthroid for the next month.  After being on that new medication for a month, I will return for another blood test to see what my numbers show and then he will decide if I should stay on that dosage or if it should be changed.  The pharmacist told me that it will take about 1 week for the medication to adequately get into my system; today is only day 2.

I am very interested to see what the changes in my body will be on Synthroid.  My doctor (and pharmacist)  told me that I should not have any of the side effects that I experienced while taking the Armour Thyroid; I certainly hope not (sigh...).  He also told me that the medication should help with those hot flashes but that I was "at that age..."  OH NO HE DIDN'T!  And I said, "I KNOW THAT and it REALLY PISSES ME OFF!"  Oops!...Sorry, but that was the only word I could think of at the time that truly expressed how I felt about a slowing metabolism due to being 50!!!  Ya know what he said?  He said, "Me too!"  He explained how he felt about being 50-something and not having the same metabolism that he once did.  Hmmm...I was starting to kinda like this doc.  And that's saying a lot for me because I don't like going to the doctor at all!  He told me to just continue eating right and working out and actually gave me some fitness tips.  I also spoke to my sister that day and she gave me another outlook on those flashes too.  She said, "Aren't you supposed to be burning calories when your body heats up like that?"  I had never thought of that!  Maybe it was true...OK, I was gonna choose to BELIEVE it was true.  And so...here I am; starting all over again with hopefully the PERFECT treatment for my crappy thyroid.  BUT...I choose to be proactive and positive and keep on keeping on DAY BY DAY!

1 comment

  1. Haha I love this post. Thanks for sharing. I'm stopping by from a blog hop, feel free to stop on by.
    www.iheartpears.blogspot.com

    ReplyDelete